HomeAnswersObstetrics and Gynecologyyeast infectionMy wife has been suffering from vulvar pain for 8 weeks. Help.

What are the possible causes of vulvar pain?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At June 18, 2023
Reviewed AtJanuary 31, 2024

Patient's Query

Hi doctor,

My wife has had vulvar pain for eight weeks. We have been consulting with doctors, but so far, she did not have relief.

She has been on the third attempt at different antibiotics and has tried many creams and fungal drugs (Fluconazole) to treat a yeast infection, yet her symptoms are not improving. Her main problem is burning around the vulva, which can also lead to burning between her bum cheeks to the point it is causing sleepless and painful nights, yet every yeast and UTI test the doctors seem to carry out results in a negative result.

We cannot think a biopsy of the problematic site would be the way forward, but as we have now completed searching, we are struggling for answers.

All doctors we have seen seem to take urine samples and vaginal swabs, which all come back negative. We have been given antibiotics in the hope this would resolve the problems. We are concerned that it is not a yeast infection, but we do not know. I should add that all creams seem to irritate the area further, and nothing appears to work.

  1. Can you recommend anything?
  2. Can we demand some better testing?
  3. Is a biopsy even possible when it seems to be some skin irritation?

Thank you.

Answered by Dr. Deepika Joshi

Hi,

Welcome to icliniq.com.

I would like to know if it is pain, burning, or itching.

Is it associated with sexual activity?

Since your wife's urine examination and vaginally swab are fine, and you have completed the course of Fluconazole, there is a possibility that it is not yeast. Yeast infection is associated with intense itching in the vulvar region, cottage cheese-like discharge, and burning at the end of urination. But since you have completed the course of Fluconazole and there are still symptoms, we will also look into other causes.

Vaginal yeast is very common, and it can recur. Candida is the most common infection, so it can be there in the vagina, and some factors can make a female susceptible to frequent infection.

You can get checked her blood sugar, and this is one of the commonest causes of vaginal infection. Burning can also be associated with an allergy to harsh chemicals in body wash. If possible, then get a urine culture done so that in case of a urinary tract infection, specific antibiotics can be given rather than any random antibiotic. If she had been examined clinically by a gynecologist, then they would have told you if she would have required a biopsy.

Ask her to take a few precautions as the vagina is very sensitive to infections.

1. Keep the vulvar area dry and free, as moisture favors candidal growth.

2. Avoid using harsh perfumed wash.

3. Avoid overwashing.

4. Wear loose cotton underpants.

5. Take plenty of fluids.

6. Do not douche the vagina. Avoid using perfumed lubes and practice sexual hygiene. Washing with water and emptying the bladder after intercourse would do.

Thank you.

Patient's Query

Hi doctor,

Thank you for your response.

It is not associated with sexual activity. It is more like burning, itching, and stinging, but no pain. Sometimes a sensation of bubbling or popping like a candy emerges in the vulva region.

I could send you all of her laboratory results if this helps.

She has recently completed (the third set) antibiotics, but the burning and itching are still there. Visiting a doctor and requesting a bacterial test for uncommon bacteria seems rather tricky.

Thank you.

Answered by Dr. Deepika Joshi

Hi,

Welcome back to icliniq.com.

Yes, you can share the reports if you are comfortable with that.

There is no point in getting her tested for uncommon bacteria if there is no foul-smelling discharge because infections cause discharge. If she has completed the third course of antibiotics and is still symptomatic and the tests are also normal, I recommend you not take the antibiotic course again. Rather give a break for two to three days.

If there is burning, itching, or stinging, it is either a vaginal yeast or trichomonal, or it can be dermatitis due to soap or detergent. Please send me the drugs she took and the laboratory reports.

Sometimes the itching causes a person to scratch down there, which can cause micro trauma and lead to a stinging sensation.

  1. Ask her to wash the private area once a day after defecation with a mild soap, and the rest of the time, if required, use water and then pat dry. The area should be moisture free.
  2. Avoid scratching.
  3. Ask her to avoid wearing underpants at night as it helps to keep the vulvar region moisture-free and thus prevents subsequent yeast growth.
  4. Avoid excessive use of soap.

The vagina is very sensitive. She should not need a biopsy or uncommon tests if she does not have pain and just burning and stinging. A definitive diagnosis could only be made after clinical examination. If there is discharge resembling cheese, then it is candida. If the discharge is greenish, then trichomonas. If there is no discharge, just burning and itching, this may be an allergy to her body wash or any other product.

Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Deepika Joshi
Dr. Deepika Joshi

Obstetrics and Gynecology

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Ask your health query to a doctor online

Obstetrics and Gynecology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy